Diastolic and isoperimetric inequalities on surfaces

Florent Balacheff*, Stephane Sabourau

*Corresponding author for this work

Research output: Contribution to journalArticleResearchpeer-review

26 Citations (Scopus)

Abstract

We prove a universal inequality between the diastole, defined using a minimax process on the one-cycle space, and the area of closed Riemannian surfaces. Roughly speaking, we show that any closed Riemannian surface can be swept out by a family of multi-loops whose lengths are bounded in terms of the area of the surface. This diastolic inequality, which relies on an upper bound on Cheeger's constant, yields an effective process to find short closed geodesics on the two-sphere, for instance. We deduce that every Riemannian surface can be decomposed into two domains with the same area such that the length of their boundary is bounded from above in terms of the area of the surface. We also compare various Riemannian invariants on the two-sphere to underline the special role played by the diastole.

Original languageEnglish
Pages (from-to)579-605
Number of pages27
JournalAnnales Scientifiques de l'Ecole Normale Superieure
Volume43
Issue number4
DOIs
Publication statusPublished - 2010

Fingerprint

Dive into the research topics of 'Diastolic and isoperimetric inequalities on surfaces'. Together they form a unique fingerprint.

Cite this